Alert archive / Texas / River Flood Warnings in 2022

River Flood Warning 4, NWS Austin/San Antonio, TX

August 31, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 31, 2022, 10:57 AM CDT for Val Verde County, Texas. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Aug 31, 2022, 10:57 AM CDT (15:57 UTC)
Expired
Aug 31, 2022, 7:59 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

302 
WGUS44 KEWX 311557
FLWEWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1057 AM CDT Wed Aug 31 2022

...The National Weather Service in Austin/San Antonio TX has issued 
a Flood Warning for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock affecting Val 
  Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 800 PM CDT.

&&


TXC465-010100-
/O.NEW.KEWX.FL.W.0004.220831T1557Z-220901T0100Z/
/BKCT2.2.ER.220831T1510Z.220831T1600Z.220831T1649Z.NO/
1057 AM CDT Wed Aug 31 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS EVENING...

* WHAT...Minor flooding is occurring and moderate flooding is 
  forecast.

* WHERE...Devils River At Bakers Crossing 19N Of Comstock.

* WHEN...From this morning to this evening.

* IMPACTS...At 10.0 feet, (3.0 meters), Moderate lowland flooding is 
  several feet over the Bakers Crossing bridge at Highway 163. Flow 
  is well into the flood plain and very dangerous to campers and 
  river recreationists above Juno to Amistad Reservoir.

* ADDITIONAL DETAILS...
  - At 10:15 AM CDT Wednesday the stage was 7.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:15 AM CDT Wednesday was 7.1 feet.
  - Forecast...The river is expected to rise to a crest of 9.6
    feet late this morning. It will then fall below flood stage
    late this morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.9 feet on 05/07/2007.
  - http://www.weather.gov/safety/flood

&&

  Fld   Observed           Forecasts (11 am CDT)
Location                     Stg   Stg   Day/Time     Thu   Fri   Sat

Devils River
Bakers Crossing 19N Of Comst 6.0   7.1   Wed 10 am CD 3.0   2.9   2.9


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105


$$

MORRIS
2 follow-up statements
409 
WGUS84 KEWX 311856
FLSEWX

Flood Statement
National Weather Service Austin/San Antonio TX
156 PM CDT Wed Aug 31 2022

...The Flood Warning is extended for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock affecting Val 
  Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 200 AM CDT.

&&


TXC465-010700-
/O.EXT.KEWX.FL.W.0004.000000T0000Z-220901T0804Z/
/BKCT2.1.ER.220831T1510Z.220831T1630Z.220831T2004Z.NO/
156 PM CDT Wed Aug 31 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Devils River At Bakers Crossing 19N Of Comstock.

* WHEN...Until late tonight.

* IMPACTS...At 8.0 feet, (2.4 meters), Moderate lowland flooding 
  reaches the Highway 163 bridge floor several miles below Juno. 
  This level is turbulent and dangerous for inexperienced swimmers, 
  canoeists and kayakers.

* ADDITIONAL DETAILS...
  - At 1:15 PM CDT Wednesday the stage was 7.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:15 PM CDT Wednesday was 8.2 feet.
  - Forecast...The river is expected to fall below flood stage
    late this afternoon and continue falling to 2.8 feet early
    Monday afternoon.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    8.8 feet on 08/01/1990.
  - http://www.weather.gov/safety/flood

&&

  Fld   Observed           Forecasts (2 pm CDT)
Location                     Stg   Stg   Day/Time     Thu   Fri   Sat

Devils River
Bakers Crossing 19N Of Comst 6.0   7.3   Wed 1 pm CDT 3.0   3.0   2.9


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105


$$

QUIGLEY
675 
WGUS84 KEWX 010059 RRA
FLSEWX

Flood Statement
National Weather Service Austin/San Antonio TX
759 PM CDT Wed Aug 31 2022

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Devils River At Bakers Crossing 19N Of Comstock affecting Val 
  Verde County.

TXC465-010200-
/O.CAN.KEWX.FL.W.0004.000000T0000Z-220901T0059Z/
/BKCT2.1.ER.220831T1510Z.220831T1630Z.220831T2110Z.NO/
759 PM CDT Wed Aug 31 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Devils River At Bakers Crossing 19N Of Comstock.

* ADDITIONAL DETAILS...
  - At 7:15 PM CDT Wednesday the stage was 5.0 feet.
  - Forecast...The river is expected to fall to 2.8 feet Monday
    evening.
  - http://www.weather.gov/safety/flood

&&

  Fld   Observed           Forecasts (8 pm CDT)
Location                     Stg   Stg   Day/Time     Thu   Fri   Sat

Devils River
Bakers Crossing 19N Of Comst 6.0   5.0   Wed 7 pm CDT 3.3   3.1   3.0


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105


$$

BRADY

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 31, 6:23 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 6:23 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 AM CDT Wed Aug 31 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 304 AM CDT Wed Aug 31 2022

Early this morning upper air analysis and GOES-16 water vapor
imagery revealed the upper level low centered across Far West Texas
and northern Chihuahua Mexico. Embedded vorticity maximum were
pivoting northward around the low, up the Rio Grande where
favorable lift is taking place. A deep moisture plume was evident
extending from West Texas and the Big Bend into South Central Texas.
Precipitable water value is currently estimated to be around 1.9 to
2.3" across the CWA, with higher values pooled along the Rio Grande
and well above the CFSR 90th percentile.

Radar imagery is indicating an increase in convection across the
Winter Garden and Rio Grande regions early this morning, similar to
where CAM guidance suggested re-development would take place. Higher
PoPs through the morning hours will be located across the Rio
Grande, southern Edwards Plateau, and western Hill Country. 00Z HREF
24 hr QPF probability-matched mean indicates the potential for some
pockets of 1-3" of rainfall across the region, which could occur
relatively quickly. Many areas of the western CWA that experienced
heavy rainfall yesterday have seen 1-hr and 3-hr flash flood
guidance (FFG) drop considerably, and any additional heavy rainfall
today could lead to flooding in spots. We have issued a Flood Watch
for this region. While PoPs and the likelihood of heavy rainfall is
less as you get east into Kerr and Bandera counties, out of an
abundance of caution we have included these two counties in the watch
given how low the FFG is after the rainfall yesterday. Farther east,
convective coverage is expected to be isolated through the morning
and widely scattered this afternoon and evening.

Tonight the low opens into a broad trough axis from northwest Mexico
into West Texas. Most of the better forcing overnight will reside
across Mexico, Big Bend, Trans Pecos, and into Val Verde County,
where the threat of locally heavy rainfall could continue. We will
keep the higher PoPs overnight out across Val Verde County. The
Flash Flood Watch has been run through Thursday morning, however the
tonight period may likely be adjusted to just include Val Verde.

On Thursday the better focus for more numerous showers and storms
will be north of the region, closer to the aforementioned trough
axis across Mexico and West Texas linking into a trough across North
and Northeast Texas. Isolated to widely scattered showers and storms
are forecast Thursday afternoon across South Central Texas. Outflow
boundaries originating from North Central and Northeast Texas may
serve as the better focus for coverage of showers and storms late
Thursday afternoon and early evening across the northeast CWA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 304 AM CDT Wed Aug 31 2022

An active weather pattern is expected to continue through the long
term period, favoring continued chances for heavy rainfall and
slightly below normal temperatures.

At the beginning of the long term period, the 500 mb level pattern is
expected to be characterized by strong sub-tropical ridging across
the western CONUS with a Bermuda High off the southeastern US coast.
In between, troughing is expected to be found across the Mississippi
River Valley into the southern Plains. Through the weekend and into
next week, this upper level weakness looks to break away from the
mean flow and become an inverted trough that will linger across the
southern Plains into the middle of next week. The persistent,
relative upper level low pressure in combination with continuing
anomalously high PWAT values results in daily chances for at least
scattered showers and storms. Specifics as to the placement and
magnitude of QPF totals through the long term are uncertain due to
mesoscale interactions and the convective nature of storms. However,
slow storm motions and training storms are expected at times, and in
combination with wet antecedent conditions this could lead to
isolated instances of flash flooding through at least the weekend.
This is reflected in WPC's EROs for days 3-5, with a marginal risk
across all of south central TX on Friday and Day 4 and 5 slight risks
across southern and eastern portions of the CWA for this weekend.

As mentioned above, temperatures (mainly the highs) are expected to
be a few degrees below average each day through the long term due to
the increased cloud cover and moisture.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Wed Aug 31 2022

A mix of IFR and MVFR ceilings prevail near and west of the I-35
corridor. These ceilings will hold through the morning, then become
VFR 17Z-19Z. Numerous SHRA and scattered TSRA will continue through
the morning hours across western areas, closer to the Rio Grande,
impacting DRT. Activity out west is expected to decrease to more
isolated in coverage in the afternoon. Elsewhere, isolated to widely
scattered SHRA and TSRA activity is possible, especially in the
afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  91  74 /  40  40  50  50
Austin Bergstrom Intl Airport  91  75  92  74 /  40  40  50  40
New Braunfels Muni Airport     91  75  93  74 /  40  30  40  40
Burnet Muni Airport            88  73  88  72 /  50  40  60  50
Del Rio Intl Airport           84  74  89  74 /  90  70  40  30
Georgetown Muni Airport        89  75  91  73 /  50  30  60  50
Hondo Muni Airport             89  75  92  74 /  40  30  30  30
San Marcos Muni Airport        92  74  93  73 /  40  30  40  40
La Grange - Fayette Regional   92  75  93  74 /  30  30  50  30
San Antonio Intl Airport       90  75  92  75 /  40  30  40  40
Stinson Muni Airport           91  75  94  75 /  40  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bandera-Dimmit-Edwards-
Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...76
Long-Term...Gale
Aviation...76
Hazardous weather outlook, Aug 31, 3:45 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Wed Aug 31 2022

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
today across portions of the Rio Grande, southern Edwards
Plateau, and western Hill Country. Scattered showers and storms
could continue into tonight along the Rio Grande. Quick, heavy
rainfall, with isolated totals of 1-3 inches, could lead to flash
flooding across this region and a Flash Flood Watch is in effect
through early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible Thursday
through Tuesday. A few spots could see heavy rain totals over two
inches, leading to isolated flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 31, 9:46 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 AM CDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     FLASH FLOOD      2 S CAMP WOOD           29.65N 100.01W
08/31/2022                   REAL               TX   TRAINED SPOTTER

            PICTURES OF WATER OVER US 55 SOUTH OF CAMP
            WOOD.

&&

AQ
Local storm report, Aug 31, 9:53 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     FLASH FLOOD      2 NNE MONTELL           29.56N 100.00W
08/31/2022                   UVALDE             TX   PUBLIC

            PICTURES OF WATER OVER THE ROAD ALONG US 55
            IN FAR NORTHWESTERN UVALDE COUNTY.

&&

AQ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:59 PM CDTAreal Flood AdvisoryEWXMedina, Uvalde2 hr
Aug 30, 8:37 PM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real83 min
Aug 31, 2:05 AM CDTFlood WatchEWXBandera, Dimmit, Edwards, Kerr, Kinney, Maverick and 4 more20 hr
Aug 31, 4:24 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
Aug 31, 4:52 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
Aug 31, 5:27 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 31, 6:08 AM CDTAreal Flood AdvisoryEWXBandera, Real3 hr
Aug 31, 6:36 AM CDTFlash Flood Warning Considerable damage threatEWXBandera, Real4 hr
Aug 31, 7:55 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 31, 7:58 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 31, 8:39 AM CDTAreal Flood AdvisoryEWXReal3 hr
Aug 31, 9:00 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Real, Uvalde3 hr
Aug 31, 9:33 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
Aug 31, 9:51 AM CDTRiver Flood WarningEWXVal Verde10 hr
Aug 31, 6:11 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Aug 31, 6:35 PM CDTAreal Flood AdvisoryEWXBandera115 min
Aug 31, 6:43 PM CDTSpecial Weather StatementEWXComal47 min

Nearby

River Flood Warnings in Texas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.